Alert archive / Michigan / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS Grand Rapids, MI

August 7, 1998Lake County, Mason County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Aug 7, 1998, 1:22 AM EDT for Lake County, Mason County, Michigan. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 1998, 1:22 AM EDT (05:22 UTC)
Expired
Aug 7, 1998, 8:00 AM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Lake County, MI, Mason County, MI

The radar

The Grand Rapids radar (KGRR), 128 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 070522 COR
FFWGRR
MIC085-105-071200-

URGENT - IMMEDIATE BROADCAST REQUESTED...CORRECTION TO TEXT
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
122 AM EDT FRI AUG 7 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLOOD WARNING FOR...
  EASTERN MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN
  NORTHWESTERN LAKE COUNTY IN WEST CENTRAL LOWER MICHIGAN

* UNTIL 800 AM EDT

* AT 1 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN IN NORTHERN MASON COUNTY
  AND NORTHWEST LAKE COUNTY... MOVING SLOWLY NORTH.

* DOPPLER RADAR ESTIMATED THAT RAINFALL AMOUNTS OF 4 TO 11 INCHES HAD
  FALLEN ACROSS NORTHEASTERN MASON AND NORTHWEST LAKE COUNTIES SINCE 6 
  PM THURSDAY EVENING. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS 
  POSSIBLE WITHIN THE NEXT TWO HOURS BEFORE THE THUNDERSTORM MOVES 
  NORTH OF THE AREA. DUE TO THE EXCESSIVE AMOUNT OF RAINFALL... THIS 
  WARNING HAS BEEN EXTENDED THROUGH THE NIGHT.

AT 1245 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORT THAT WATER 
COVERS THE ROAD NEAR 5 MILE AND HAMILTON IN NORTHWEST LAKE COUNTY.

DON'T CAMP NEAR STREAMS OR OTHER LOW AREAS SUBJECT TO FLOODING!
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

TEW
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:47 AM EDT, 14 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 10:47 AM EDT, 14 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1047 AM EDT THU AUG 6 1998

WILL UPDATE THIS AM TO LOWR POPS OVER MOST OF THE AREA AM SOUNDINGS
INDICATE THAT SCTTERED TSTMS ASSOCIATED WITH AFTENOON SHWRS AND TSTMS
WILL BE THE MAIN ACTIVITY.  THIS HIT AND MISS ACTIVITY MAY BE FOCUSED
ALONG WARM FRONT WHICH COLD BE DRAWN ANYWHERE FROM MKG-MTC OR ORD-CRW
REALLY CAN NOT ARGUE PLACEMENT WITHIN THAT ENVELOPE. AM 300 MB DATA
INDICATE WEAK JET 50 - 60 KTS...FROM SGF-ILX-SW MI.  THIS ALONG WITH
TEMPS MOVING INTO THE MID TO UPER 70S THE FNT AND LAKE BREEZE WILL
PROVIDE THE INGREDIENTS FOR TSTMS THIS AFTENOON.

MWH

In the hours before

Special weather statement, Aug 6, 7:51 PM EDT, 5 hours 31 minutes before
MIZ056-057-064-070050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
751 PM EDT THU AUG 6 1998

...STRONG THUNDERSTORM OVER ALLEGAN COUNTY...

AT 745 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG
THUNDERSTORM 10 MILES EAST OF HAMILTON IN ALLEGAN COUNTY... OR 25
MILES SOUTHWEST OF GRAND RAPIDS.

THE STORM WAS MOVING TO THE NORTHEAST AT 10 MPH AND WILL REACH THE
BYRON CENTER AREA BY 845 PM.

ALLEGAN COUNTY SHERIFFS DISPATCH HAS RECEIVED A FEW FUNNEL CLOUD
REPORTS ASSOCIATED WITH THIS STORM.

IF SEVERE WEATHER IS SIGHTED... TAKE COVER IMMEDIATELY. AFTER THE
THREAT HAS PASSED... PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY THE INFORMATION TO THE NATIONAL WEATHER
SERVICE.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSEzD. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
MJK
Special weather statement, Aug 6, 7:51 PM EDT, 5 hours 31 minutes before
MIZ056-057-064-070050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
751 PM EDT THU AUG 6 1998

...STRONG THUNDERSTORM OVER ALLEGAN COUNTY...

AT 745 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG
THUNDERSTORM 10 MILES EAST OF HAMILTON IN ALLEGAN COUNTY... OR 25
MILES SOUTHWEST OF GRAND RAPIDS.

THE STORM WAS MOVING TO THE NORTHEAST AT 10 MPH AND WILL REACH THE
BYRON CENTER AREA BY 845 PM.

ALLEGAN COUNTY SHERIFFS DISPATCH HAS RECEIVED A FEW FUNNEL CLOUD
REPORTS ASSOCIATED WITH THIS STORM.

IF SEVERE WEATHER IS SIGHTED... TAKE COVER IMMEDIATELY. AFTER THE
THREAT HAS PASSED... PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY THE INFORMATION TO THE NATIONAL WEATHER
SERVICE.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSEzD. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
MJK
Local storm report, Aug 6, 10:39 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1039 PM EDT THU AUG 6 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    HAMILTON                  MI   FUNNEL CLOUD
08/06/98   ALLEGAN                        MINOR DAMAGE TO A POLE
                                          BARN. 8 TO 12 INCH DIAMETER
       <                                   LIMBS DOWN. NOTIFIED OF
                                          DAMAGE AT 1015 PM EDT.

MJK
Local storm report, Aug 6, 10:39 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1039 PM EDT THU AUG 6 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    HAMILTON                  MI   FUNNEL CLOUD
08/06/98   ALLEGAN                        MINOR DAMAGE TO A POLE
                                          BARN. 8 TO 12 INCH DIAMETER
       <                                   LIMBS DOWN. NOTIFIED OF
                                          DAMAGE AT 1015 PM EDT.

MJK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:09 PM EDTFlash Flood WarningGRRLake, Mason3 hr

Nearby

Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.